Bulletin (New Series) of the American Mathematical Society

Exponential sums over finite fields and differential equations over the complex numbers: Some interactions

Nicholas M. Katz

Full-text: Open access

Article information

Source
Bull. Amer. Math. Soc. (N.S.) Volume 23, Number 2 (1990), 269-309.

Dates
First available in Project Euclid: 4 July 2007

Permanent link to this document
http://projecteuclid.org/euclid.bams/1183555882

Mathematical Reviews number (MathSciNet)
MR1032857

Zentralblatt MATH identifier
0727.11057

Subjects
Primary: 10G05 11L40: Estimates on character sums 14F99: None of the above, but in this section 32C38: Sheaves of differential operators and their modules, D-modules [See also 14F10, 16S32, 35A27, 58J15] 22E47: Representations of Lie and real algebraic groups: algebraic methods (Verma modules, etc.) [See also 17B10]

Citation

Katz, Nicholas M. Exponential sums over finite fields and differential equations over the complex numbers: Some interactions. Bull. Amer. Math. Soc. (N.S.) 23 (1990), no. 2, 269--309. http://projecteuclid.org/euclid.bams/1183555882.


Export citation

References

  • [AdSp] A. Adolphson and S. Sperber, Exponential sums and Newton polyhedra; cohomology and estimates, Ann. of Math. 130 (1989), 367-406.
  • [Ar] E. Artin, Quadratische Korper in Gebiete der hoheren KongruenzenI and II, Math. Z. 19 (1924), 153-246.
  • [Ax] J. Ax, Zeros of polynomials over finite fields, Amer. J. Math. 86 (1964), 255-261.
  • [Bei] A. A. Beilinson, On the derived category of the category of the category of perverse sheaves, in Yu. I. Manin (ed.), K-Theorey, arithmetic and geometry, Lecture Notes in Math., vol. 1289, Springer-Verlag, Berlin, 1987, pp. 27-41.
  • [BBD] A. A. Beilinson, I. N. Bernstein and P. Deligne, Faisceaux pervers, entire contents of Analyse et Topologie sur les espaces singuliers I, Conference de Luminy, Astérisque 100 (1982).
  • [Bel] G. V. Belyi, On Galois extensions of a maximal cyclotomic field, Math. USSR-Izv. 14(2) (1980), 247-256.
  • [Ber] J. Bernstein, Six lectures on the algebraic theory of D-modules, Xeroxed notes, E.T.H., Zurich, 1983.
  • [Bert] P. Berthelot, Cohomologie cristalline des schémas de caractéristique p > 0, Lecture Notes in Math., vol. 407, Springer-Verlag, Berlin, 1974.
  • [AdSp] A. Adolphson and S. Sperber, Exponential sums and Newton polyhedra; cohomology and estimates, Ann. of Math. 130 (1989), 367-406.
  • [Ar] E. Artin, Quadratische Korper in Gebiete der hoheren KongruenzenI and II, Math. Z. 19 (1924), 153-246.
  • [Ax] J. Ax, Zeros of polynomials over finite fields, Amer. J. Math. 86 (1964), 255-261.
  • [Bei] A. A. Beilinson, On the derived category of the category of the category of perverse sheaves, in Yu. I. Manin (ed.), K-Theorey, arithmetic and geometry, Lecture Notes in Math., vol. 1289, Springer-Verlag, Berlin, 1987, pp. 27-41.
  • [BBD] A. A. Beilinson, I. N. Bernstein and P. Deligne, Faisceaux pervers, entire contents of Analyse et Topologie sur les espaces singuliers I, Conference de Luminy, Astérisque 100 (1982).
  • [Bel] G. V. Belyi, On Galois extensions of a maximal cyclotomic field, Math. USSR-Izv. 14(2) (1980), 247-256.
  • [Ber] J. Bernstein, Six lectures on the algebraic theory of D-modules, Xeroxed notes, E.T.H., Zurich, 1983.
  • [Bert] P. Berthelot, Cohomologie cristalline des schémas de caractéristique p > 0, Lecture Notes in Math., vol. 407, Springer-Verlag, Berlin, 1974.
  • [BH] F. Beukers and G. Heckman, Monodromy for the hypergeometric function nFn-1, Invent. Math. 95 (1989), 325-354.
  • [BBH] F. Beukers, D. Brownawell and G. Heckman, Siegel normality, Ann. of Math. 127(1988), 279-308.
  • [Bi] B. Birch, How the number of points of an elliptic curve over a fixed prime field varies, J. London Math. Soc. 43 (1968), 57-60.
  • [Bor] A. Borel, et al. Algebraic D-Modules, Academic Press, Boston, 1987.
  • [Bour1 ] N. Bourbaki, Groupes et algebres de Lie, Chapter 1, Diffusion CCLS, Paris, 1971.
  • [Bour2] N. Bourbaki, Groupes et algebres de Lie, Chapters 4, 5 and 6, Masson, Paris, 1981.
  • [Bour3] N. Bourbaki, Groupes et algebres de Lie, Chapters 7 and 8, Diffusion CCLS, Paris, 1975.
  • [Bour4] N. Bourbaki, Groupes et algebres de Lie, Chapter 9, Masson, Paris, 1982.
  • [Br] J.-L. Brylinski, Transformations canoniques, dualité projective, théorie de Lefschetz, transformations de Fourier et sommes trigonométriques, Astérisque 140-141 (1986), 3-134.
  • [CR1] C. W. Curtis and I. Reiner, Representation theory of finite groups and associative algebras, Interscience Publ., New York and London, 1962.
  • [CR2] C. W. Curtis and I. Reiner, Methods of representation theory with applications to finite groups and orders, vol. I, John Wiley and Sons, New York, 1981.
  • [De1] P. Deligne, Rapport sur la formule des traces, in Cohomologie Etale (SGA4½), Lecture Notes in Math., vol. 569, Springer-Verlag, Berlin, 1977, pp. 76-109.
  • [De2] P. Deligne, Application de la formule des traces aux sommes trigonométriques, in Cohomologie Etale (SGA4½), Lecture Notes in Math., vol. 569, Springer-Verlag, Berlin, 1977, pp. 168-232.
  • [De3] P. Deligne, Catégories tannakiennes, Grothendieck Festschrift (to appear).
  • [De4] P. Deligne, Equations differentielles à points singuliers reguliers, Lecture Notes in Math., vol. 163, Springer-Verlag, Berlin, 1970.
  • [De5] P. Deligne, Theoremes de finitude en cohomologique l-adique, in Cohomologie Etale (SGA4½), Lecture Notes in Math., vol. 569, Springer-Verlag, Berlin, 1977, pp. 233-251.
  • [De6] P. Deligne, La conjecture de WeilI, Publ. Math. I.H.E.S. 48 (1974), 273-308.
  • [De7] P. Deligne, La conjecture de WeilII, Publ. Math. I.H.E.S. 52 (1981), 313-428.
  • [DM] P. Deligne and J. Milne, Tannakian categories, in P. Deligne, J. Milne, A. Ogus and K.-Y. Shih(eds.), Hodge cycles, motives, and Shimura varieties, Lecture Notes in Math., vol. 900, Springer-Verlag, Berlin, 1982, pp. 101-228.
  • [Deu] Deuring, Die Zetafunktion einer algebraischen Kurve von Geschlechte Eins, Drei Mitteilungen, Nachr. Akad. Wiss. Göttingen, Math.-Phys. Kl. II, 1953, pp. 85-94; 1955, pp. 13-43; 1956, pp. 37-76.
  • [Dw] B. Dwork, Bessel functions as p-adic functions of the argument, Duke Math. J. 41 (1974), 711-738.
  • [EGA] A. Grothendieck, Rédigé avec la collaboration de Dieudonné, J., Elements de géométrie algébrique, Publ. Math. I.H.E.S. 4, 8, 11, 17, 20, 24, 28, 32, (1960-1967).
  • [Ek] T. Ekedahl, On the adic formalism, Grothendieck Festschrift (to appear).
  • [Er] A. Erdelyi, Higher transcendental functions, vol. I (Bateman Manuscript Project), McGraw-Hill, New York, 1953.
  • [Ev] L. Evens, A generalization of the transfer map in the cohomology of groups, Trans. Amer. Math. Soc. 108 (1963), 54-65.
  • [Gel] I. M. Gel' fand, The general theory of hypergeometric functions, Dokl. Akad. Nauk SSSR 288 (1) (1986), 14-18.
  • [Gre] J. Greene, Hypergeometric functions over finite fields, Transl. Amer. Math. Soc. 301 (1987), 77-101.
  • [Gro1] A. Grothendieck, Crsytals and the De Rham cohomology of schemes, reprinted in Dix exposés sur la cohomologie des schémas, North-Holland, Amsterdam, 1968.
  • [Gro2] A. Grothendieck, Formule de Lefschetz et rationalité des fonctions L, Séminaire Bourbaki 1964-65, Exposé 279, reprinted in Dix exposés sur la cohomologie des schémas, North-Holland, Amsterdam, 1968.
  • [Gr3] A. Grothendieck, et al. Séminaire de géomètre algébrique du Bois-Marie, SGA 1; SGA 4 Parts I, II, and III; SGA 41/2; SGA 5; SGA 7 Parts I and II, Lecture Notes in Math., Vols. 224, 269-270, 305, 569, 589, 288-340, Springer-Verlag, Berlin, 1971-1977.
  • [Ha] H. Hasse, Beweis des Analogons der Riemannschen Vermutung fur die Artinsche und F. K. Schmidschen Kongruenz-zetafunktionen in gewissen elliptischen Fallen, Ges. d. Wiss. Nach. Math-Phys. Klasse 3 (1933), 253-262.
  • [HBP] D. J. Heath-Brown and S. J. Patterson, The distribution of Kummer sums at prime arguments, J. Reine Angew. Math. 310 (1979), 111-130.
  • [Ill1] L. Illusie, Appendix to Deligne, P., Theoremes de finitude en cohomologique l-adique, Cohomologie Etale (SGA4½), Lecture Notes in Math., vol. 569, Springer-Verlag, Berlin, 1977, 233-251.
  • [Ill2] L. Illusie, Deligne's l-adic Fourier transform, Algebraic Geometry. Bowdoin 1985 (S.J. Bloch, ed.), Amer. Math. Soc. Providence, 1987.
  • [K] M. Kashiwara, The Riemann-Hilbert problem for holonomic systems, RIMS, Kyoto Univ., 1983.
  • [Ka1] N. Katz, Algebraic solutions of differential equations; p-curvature and the Hodge filtration, Invent. Math. 18 (1972), 1-118.
  • [Ka2] N. Katz, On the calculation of some differential Galois groups, Invent. Math. 87(1987), 13-61.
  • [Ka3] N. Katz, Gauss sums, Kloosterman sums, and monodromy groups, Ann. Of Math. Study, vol. 116, Princeton Univ. Press, Princeton, N.J., 1988.
  • [Ka4] N. Katz, Local to global extensions of representations of fundamental groups, Ann. Inst. Fourier (Grenoble) 36 (4) (1986), 59-106.
  • [Ka5] N. Katz, On the monodromy groups attached to certain families of exponential sums, Duke Math. J. 54 (1) (1987), 41-56.
  • [Ka6] N. Katz, Perversity and exponential sums, in Algebraic number theory-in honor of K. Iwasawa, Adv. Studies Pure Math., vol. 17, North-Holland, Amsterdam, 1989, pp. 209-259.
  • [Ka7] N. Katz, Exponential sums and differential equations, Ann. of Math. Study 124, Princeton University Press, Princeton, N.J., 1990.
  • [Ka8] N. Katz, A conjecture in the arithmetic theory of differential equations, Bull. Soc. Math. France 110 (1982), 203-239.
  • [Ka9] N. Katz, Sommes exponentielles, rédigé par G. Laumon, Astérisque 79 ( 1980).
  • [Ka10] N. Katz, Travaux de Laumon, Séminaire Bourbaki 1987-88, Exposé 691, Astérisque (to appear).
  • [KL] N. Katz and G. Laumon, Transformation de Fourier et majoration de sommes exponentielles, Publ. Math. I.H.E.S. 62 (1986), 361-418.
  • [KaPi] N. Katz and R. Pink, A note on pseudo-CM representations and differential Galois groups, Duke Math. J. 54 (1) (1987), 57-65.
  • [Kob] N. Koblitz, The number of points on certain families of hypersurfaces over finite fields, Compositio Math. 48 (1983), 3-23.
  • [Kol] E. Kolchin, Algebraic groups and algebraic independence, Amer. J. Math. 90(1968), 1151-1164.
  • [Kos] B. Kostant, A characterization of the classical groups, Duke Math. J. 25 (1958), 107-123.
  • [La] S. Lang, Algebraic Number Theory, Addison-Wesley, Reading, Mass., 1970.
  • [Lau1] G. Laumon, Transformation de Fourier, constantes d'équations fonctionelles et conjecture de Weil, Publ. Math. I.H.E.S. 65 (1987), 131-210.
  • [Lau2] G. Laumon, Semi-continuité du conducteur de Swan (d'après P. Deligne), in Caractéristique d'Euler-Poincaré, Seminaire E.N.S. 1978-79, Astérisque 82-83 (1981), 173-219.
  • [Lev1] A. H. M. Levelt, Jordan decomposition for a class of singular differential operators, Ark. Mat. 13 (1975), 1-27.
  • [Le2] G. Laumon, Hypergeometric functions, thesis, University of Amsterdam, 1961.
  • [Ma] J. Manin, Moduli fuchsiani, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 19 (1965), 13-126.
  • [Me1 ] Z. Mebhkout, Sur le problème de Hilbert-Riemann, Lecture Notes in Phys., vol. 129, Springer-Verlag, Berlin, 1980, pp. 99-110.
  • [Me2] Z. Mebhkout, Une équivalence de catégories et une autre équivalence de catégories, Compositio Math. 51 (1984), 55-69.
  • [Me3] Z. Mebhkout, Le formalisme des six operations de Grothendieck pour les coefficients de de Rham, Seminaire de Plans-sur-Bex, mars 1984, Travaux en Cours, Hermann, 1986.
  • [Pa] S. J. Patterson, On the distribution of Kummer sums, J. Reine Angew. Math. 303(1978), 126-143.
  • [Ri] K. Ribet, Galois action on division points of abelian varieties with real multiplication, Amer. J. Math. 98 (1976), 751-805.
  • [Saa] N. Saaveedra Rivano, Catégories tannakiennes, Lecture Notes in Math., vol. 265, Springer-Verlag, Berlin, 1972.
  • [Se] J.-P. Serre, Abelian l-adic representations and elliptic curves, Addison-Wesley, Reading, Mass., 1989.
  • [SeTa] J.-P. Serre and J. Tate, Good reduction of abelian varieties, Ann. of Math. (2)88(1968), 492-517.
  • [Sch] F. K. Schmidt, Analytische Zahlentheorie in Korporn der Characteristikp. Math. Z. 33(1931), 1-32.
  • [Ver] J.-L. Verdier, Specialization de faisceaux et monodromie moderé, in Analyse et topologie sur les espaces singuliers, Vols. II and III, Astérisque 101-102 (1983), 332-364.
  • [We] A. Weil, Jacobi sums as Grossencharaktere, Trans. Amer. Math. Soc. 73 (1952), 487-492.
  • [Yo] H. Yoshida, On an analogue of the Sato conjecture, Invent. Math. 19 ( 1973), 261-277.
  • [Za1] Yu. G. Zarkhin, Weights of simple Lie algebras in the cohomology of algebraic varieties, Izv. Akad. Nauk. SSSR, Ser. Mat. 48 (1984), 264-304; English translation in Math. USSR-Izv. 24 (1985), 245-281.
  • [Za2] Yu. G. Zarkhin, Linear simple Lie algebras and ranks of operators, Grothendieck Festschrift (to appear).